Never Drink a Lot of This With Tylenol, Study Says—and No, It's Not Alcohol

Research shows that there is another beverage that's dangerous to mix with.

As you know from the laundry list at the end of any pharmaceutical commercial, prescription medications come with a flurry of warnings, which is why they must be approved and given out by your doctor. Over-the-counter (OTC) medications, on the other hand, may seem safe for the most part because you can pick them up without a prescription—but there are some risks that come with these medications too. For instance, experts have long cautioned against consuming Tylenol and alcohol together, as it could result in liver damage. However, it turns out, alcohol isn't the only drink you need to be careful of with Tylenol. One study says mixing the pain relievers with another popular beverage can pose a serious risk. Read on to find out what drink should be consumed with caution if you're taking Tylenol.

RELATED:  This Is When You Should Take Tylenol Instead of Advil, Doctors Say.

Taking Tylenol with large amounts of caffeine could potentially cause liver damage.

man suffering from stomach ache in bedroom at home
iStock

A 2007 study published in the journal Chemical Research in Toxicology found that consuming large amounts of caffeine while taking Tylenol, generically known as acetaminophen, could potentially cause liver damage. By testing the simultaneous effects of acetaminophen and caffeine on genetically engineered E. coli bacteria, the researchers found that caffeine triples the amount of a toxic byproduct called N-acetyl-p-benzoquinone imine (NAPQI) that a key enzyme in the liver produces while breaking down acetaminophen. It's the same toxic byproduct that results in liver damage and liver failure when combining alcohol and Tylenol, according to the researchers. "People should be informed about this potentially harmful interaction," Sid Nelson, PhD, a chemist who led a team of researchers for the study, said in a statement.

Certain people may be more at risk of having a negative interaction when it comes to Tylenol and caffeine.

Capsule in palm of hand. White pill bottle. Don't increase the dose. Using medicine against pain. Medical, healthcare and one step from death concept. Photo of Unidentified patient holding a pills. Unrecognizable Mature man spilling pills onto hand during the day at home.
iStock

According to Nelson, some people may need to exercise more caution than others when it comes to Tylenol and caffeine. This includes people who taken anti-epileptic medications like arbamazepine and phenobarbital, and those who use the herbal supplement St. John's Wort. Both these additional pills have been shown to increase levels of the enzyme that produces the liver-damaging toxin, Nelson says.

The risk is also higher for people who drink a lot of alcohol and those who already take large amounts of medications that combine acetaminophen and caffeine.

RELATED: For more up-to-date information, sign up for our daily newsletter.

Caffeine can also increase the side effects of Tylenol, depending on what kind you take.

New York, December 15, 2016: Drug store shelf is seen filled with tylenol and other pain relievers.
iStock

Caffeine can increase the potency of acetaminophen, too, according to Everyday Health. There's even a product called Tylenol Ultra Relief that's a combination of caffeine and acetaminophen in low doses. (Another similar product on the market is Excedrin Tension Headache.)

Additional caffeine from coffee, tea, soft drinks, and energy drinks should also be avoided when taking this kind of Tylenol because it can increase your chances of having negative side effects. According to Everyday Health, common side effects of this medication include sleep problems, nervousness, irritability, or jitteriness.

But if you experience a low-grade fever with nausea, stomach pain, loss of appetite, dark urine, clay-colored stools, or jaundice, you should contact your doctor immediately and stop using any Tylenol products, as these are all symptoms of liver damage.

To be safe, you shouldn't consume more than four cups of coffee when taking Tylenol.

A close-up of a woman standing by the window holding a cup of coffee, smelling it. Copy space.
iStock

You don't have to stop consuming caffeine altogether if you're using Tylenol, but you should never ingest large amounts of it with the pills.

According to the Mayo Clinic, you should only have up to 400 milligrams of caffeine every day, which is about four cups of coffee, 10 cans of soda, and two energy shot drinks. And the recommended daily dosage of Tylenol is no more than 4,000 milligrams, which is about eight pills.

"The bottom line is that you don't have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol," Nelson warned.

RELATED: Don't Use Mouthwash If You're Taking These 2 Medications, Experts Warn.

Kali Coleman
Kali is an assistant editor at Best Life. Read more
Filed Under
 •  •